Table of Contents Author Guidelines Submit a Manuscript
Canadian Journal of Gastroenterology
Volume 13 (1999), Issue 2, Pages 159-162
http://dx.doi.org/10.1155/1999/361431
Brief Communication

Lupus-Like Syndrome Caused by 5-Aminosalicylic Acid in Patients with Inflammatory Bowel Disease

Andrew W Kirkpatrick,1 Arthur A Bookman,2 and Flavio Habal3

1Trauma Services, Vancouver Hospital and Health Sciences Centre, Vancouver, British Columbia, Canada
2Department of Internal Medicine and Rheumatology, , , The Toronto Hospital, Western Division, Toronto, Ontario, Canada
3Department of Gastroenterology, Division of Internal Medicine, The Toronto Hospital, Toronto, Ontario, Canada

Received 8 June 1998; Accepted 11 September 1998

Copyright © 1999 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

BACKGROUND: Although 5-aminosalicylic acid (5-ASA) preparations used to treat inflammatory bowel disease are reported to have fewer side effects than sulphasalazine, increased clinical use of these compounds has resulted in increased reports of significant side effects.

OBJECTIVE: To report four patients with antinuclear antibody-positive migratory arthralgias and acute inflammation unrelated to the underlying inflammatory bowel disease, fulfilling the criteria of a drug-induced lupus-like syndrome.

SETTING: A university-affiliated teaching hospital.

INTERVENTION: Cessation of treatment with 5-ASA compounds.

RESULTS: The cases described constitute a drug-induced lupus-like syndrome. All patients improved rapidly after discontinuation of 5-ASA compounds.

CONCLUSIONS: Reversible lupus-like syndrome appears to be a rare but significant side effect of 5-ASA compounds. Patients treated with 5-ASA compounds who experience acute inflammatory symptoms or clinical deterioration not related to their gastrointestinal disease should be screened to rule out a lupus-like reaction.